Iowa, 2025

Hail and Damaging Winds in Iowa, April 28, 2025

April 28, 2025 · NWS DMX · 23 events in 11 counties and zones

A longwave trough across the western US moved east with a resulting surface low deepening across the central plains and lifting into Iowa. Lapse rates steepened through the day and MLCAPE values surged past 3000 J/kg, accompanied by deep layer shear around 40-50 kts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A longwave trough across the western US moved east with a resulting surface low deepening across the central plains and lifting into Iowa. Lapse rates steepened through the day and MLCAPE values surged past 3000 J/kg, accompanied by deep layer shear around 40-50 kts. Even so, uncertainty existed at the time regarding how widespread storm coverage would be given a stout cap in place. Hodographs indicated SRH of up to 300 m2/s2, supporting rotating storms with a conditional tornadic threat should that cap be overcome. At the end of the day the full environmental potential was not realized and no tornadoes were reported, however a number of storms produced large hail and damaging winds. Storms initialized in northwest Iowa in the afternoon along the dryline, and moving across northern Iowa through the evening. These storms produced quarter up to golf ball sized hail. A second area of thunderstorms developed across central Iowa in the evening, fueled by a strengthening low level jet. Additionally, light showers lifted out of Missouri and into southern Iowa by late evening. Despite no lightning in the area and very light to no precipitation occurring at the time of reports, multiple sites in southern Iowa reported gusts over 60 mph along with one report of damage to a barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 28, 1:32 PM CST, 2 hours 33 minutes earlier. Its key messages:

  • Although conditional, a Moderate Risk (4/5) of severe weather is in place for northern Iowa Monday afternoon and Monday night with an Enhanced Risk (3/5) elsewhere. Confidence in initiation is low, but any storms that do develop would be capable of high end severe weather, including strong/significant tornadoes (EF2+).
  • More storms midweek with some stronger storms possible across southern Iowa.
  • Friday and Saturday will be dry with temperatures recovering back into the 70s.
Area forecast discussion, Apr 28, 1:32 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
232 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Although conditional, a Moderate Risk (4/5) of severe weather
  is in place for northern Iowa Monday afternoon and Monday
  night with an Enhanced Risk (3/5) elsewhere. Confidence in
  initiation is low, but any storms that do develop would be
  capable of high end severe weather, including
  strong/significant tornadoes (EF2+).

- More storms midweek with some stronger storms possible across
  southern Iowa.

- Friday and Saturday will be dry with temperatures recovering
  back into the 70s.

&&

.DISCUSSION...
Issued at 229 PM CDT Mon Apr 28 2025

Short Term:

A positively-tilted longwave trough encapsulates much of the western
CONUS, a closed low embedded in it over Utah. An upper-level jet has
rounded the trough base and is pulling large section of the source
wave into the Northern Plains today, generating height falls up to
10 dam there, deepening the surface low that is over the Dakotas.
Tailing to itself is an advancing dry line that will arrive in Iowa
later this afternoon. Ahead of the dry line is a surface trough. The
remaining closed low over Utah will be left to sink into the SW
US.

The surface warm front will lift into Minnesota through the day
today and set up the triple point near KFSD. An EML, sampled at +11C
from the 12z TOP sounding, will coat the state, steepening mid-level
lapse rates in the neighborhood of -8.5 C/km; this translates to
MLCAPE values exceeding 3000 J/kg. The midday convection will pose a
hail threat. Gradient winds increase as the system nears, increasing
the pressure gradient to around 40 ub/km, translating to sustained
winds up to around 35mph this afternoon, gusts to around 45mph. The
gusts have a better chance of being achieved in the cleared parts of
western Iowa. Have issued an SPS for this.

As we get into the late afternoon hours, clearing near the dry line
will bring surface-based convection into focus as the boundary layer
fully mixes and the ML CIN drops below -100 J/kg. LCLs are around
500m. Deep-layer shear is best across northern and western Iowa,
totaling around 60kts, but not to discount the still-supportive
40- 50 kts across southern Iowa. Shear vectors will lean more
orthogonal in relation to the dry line, supporting supercells,
those of which will have right mover motions over 50mph thanks
to the overall fast winds in the environment. The aforementioned
upper-level jet will impinge on the warm sector over NW IA, its
influence exhibited on the consistent 50kt LLJ overhead today.
That component is driving up the low-level shear over 25kts and
elongating the hodographs. Streamwise ingest in the lowest 0.5km
will be over 95%, allowing storms to realize nearly all the
low-level shear available. SRH values over 300 m^2/sec^2 are
enough to tell you that there's plenty of potential for rotation
near the surface.

There covers the thermodynamics and organization of the environment
today, which to summarize is conducive to high-end severe weather
threats including damaging winds, very large hail and tornadoes
(some strong). The question that remains is what sources of lift
will be able to launch parcels to the LFC? At the synoptic scale,
the better height falls are in Minnesota, moving the deepening
surface feature away from Iowa. The favorable jet quadrants as well
as its warm sector crossing are also displaced to the northwest.
This explains the CI in NW Iowa, which resides closer to these
features. Summarizing the synoptic support well over our area is the
Q vectors, which diverge over us this afternoon and evening. That
leaves us to smaller scale features. We have the dry line coming in,
but warm sector winds are southwesterly, leading to poor
convergence. The dry line predictably stalls around sunset and
better frontogenetical forcing in the form of a cold front will
catch up with it, continuing the chances for storms across Iowa
before midnight. It will have the EML to overcome which is coming in
warmer than forecasted per 18z soundings. We're at the mercy of
mesoscale features to increase convergence. Some of the HRRR runs
before 12z hinted at the slightest possibility of this in central
Iowa. The concern would be that there would be just enough for only
one or two storms, and those storms would have the warm sector all
to themselves. This is the low confidence (<10%) but worst-case
scenario for somewhere in central Iowa. Not to be neglected is
southern Iowa where it looks like there will be enough synoptic
kinematics to fire off convection in northern MO, moving into this
area. Actually, the 0-0.5km shear is better in southern Iowa, so the
all-hazards risk, including tornadoes, still holds in spite of the
stronger capping.

Long Term:

The leftover portion of the trough will be shoved eastward once a
positively-tilted trough moves in from the PNW, presenting a
southern and northern stream pair of waves to the central US. The
majority of the Gulf moisture will be tied into the southern stream,
then shunted towards the Ohio River Valley as the northern stream
deepens. There will be enough of a retreat of moisture to push PWATs
back over 1 inch which will be plenty enough for precipitation, even
convection. At the synoptic level, this is supported by upper-level
divergence and the left exit region of the southern stream jet, in
addition to Q-vector convergence. MUCAPE values may graze 1000 J/kg
by Wednesday afternoon. Can't rule out some storm organization
potential, but the wind field loses favorability before peak heating
maximizes instability in the afternoon. Upper-level ridging replaces
the troughing by Friday which will keep us dry through at least
Saturday. Temperatures will also recover into the 70s. Active spring
weather resumes as early as Sunday once a longwave trough closes off
and moves inland on the West Coast.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1241 PM CDT Mon Apr 28 2025

Have added Prob30 for KDSM for incoming showers and storms from
the southwest. Main change of note was removing Prob30 groups
for KFOD and KDSM for thunderstorms this afternoon during peak
severe weather hours. Confidence not there for storms to move
through the center of the state. KMCW and KALO have the highest
chances for seeing thunderstorms this evening, followed by KOTM
after sunset. All modes of severe weather to accompany the
storms. A front passes afterward with gusty winds continuing
overnight. IFR stratus to linger over the northeast.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jimenez
AVIATION...Jimenez
Hazardous weather outlook, Apr 28, 4:27 AM CST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
527 AM CDT Mon Apr 28 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
527 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered storms this morning in northern Iowa could be strong to
severe with hail up to 1 inch.

Severe weather remains likely in the region this afternoon through
evening with a level 4 of 5 risk for severe weather in northern
Iowa and a level 3 of 5 conditional risk in much of the rest of
Iowa. Damaging winds, very large hail, and tornadoes; some
strong, are all possible. The highest chances are in northern
Iowa, north of US-20 with more uncertainty in storm coverage
farther south and west. Many locations will not see any storms
today, but if/where storms develop, they have the potential to be
extremely strong and dangerous.

Today will also be windy with gusts up 45 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered non-severe storms return to the forecast Wednesday into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into evening.

In the hours before

Special weather statement, Apr 28, 1:28 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Des Moines IA
228 PM CDT Mon Apr 28 2025

IAZ004>007-015>017-023>027-033>037-044>048-057>059-070-071-290000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-
Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-
Guthrie-Dallas-Cass-Adair-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge,
Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll,
Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora,
Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart,
Adair, and Fontanelle
228 PM CDT Mon Apr 28 2025

...Stronger Winds Developing over Northwestern Iowa...

Southerly winds are increasing across the area due to an
approaching storm. Sustained winds of 30 to 35 mph with gusts to
45 mph are occurring over the region. The winds will remain brisk
for the next several hours.

If traveling across northwestern Iowa; be aware of cross winds
while driving along all highways and interstates but especially
east west directed travel. Persons in high profile vehicles or
towing a trailer may experience more difficult travel due to the
stronger winds and wind gusts.

The radar

The Sioux Falls radar (KFSD), 161 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

15 hail, 6 thunderstorm wind, 2 high wind. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
April 28, 4:05 PM CST
Where
Emmet County, 0.69 mi N of Estherville Arpt
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
43.410, -94.750

Gust at Estherville Airport.

Hail, Palo Alto

When
April 28, 4:31 PM CST
Where
Palo Alto County, 6.3 mi N of Ruthven
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.220, -94.900

Mostly dime to nickel sized hail, but a few stones up to quarter sized.

Hail, Emmet

When
April 28, 4:44 PM CST
Where
Emmet County, 7.34 mi WSW of Ringsted
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.270, -94.660

Dime to golf ball sized hail reported.

Hail, Kossuth

When
April 28, 5:25 PM CST
Where
Kossuth County, 0.85 mi NW of Swea City
Measured
1 in hail
Reported by
Public
Coordinates
43.390, -94.310

Report via mping.

Hail, Kossuth

When
April 28, 5:48 PM CST
Where
Kossuth County, 2.81 mi S of Stevens
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.390, -93.990

Hail, Winnebago

When
April 28, 5:54 PM CST
Where
Winnebago County, 4.87 mi SE of Rake
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
43.440, -93.850

Delayed report relayed by broadcast media.

Hail, Hancock

When
April 28, 7:30 PM CST
Where
Hancock County, Hutchins
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.100, -93.900

Hail, Hancock

When
April 28, 7:40 PM CST
Where
Hancock County, 1.01 mi E of Britt
Measured
1.5 in hail
Reported by
Public
Coordinates
43.100, -93.800

Hail, Hancock

When
April 28, 7:40 PM CST
Where
Hancock County, 1.71 mi SE of Hayfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.160, -93.700

Thunderstorm Wind, Cass

When
April 28, 8:00 PM CST
Where
Cass County, 2.59 mi W of Anita
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -94.820

Branches down, along with hail up to nickel sized.

Hail, Cerro Gordo

When
April 28, 8:02 PM CST
Where
Cerro Gordo County, 6.4 mi NNW of (Mcw)mason City Muni
Measured
0.75 in hail
Reported by
Public
Coordinates
43.240, -93.360

Report via mping.

Hail, Palo Alto

When
April 28, 8:05 PM CST
Where
Palo Alto County, 1.01 mi E of Emmetsburg
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.120, -94.680

Hail, Hancock

When
April 28, 8:10 PM CST
Where
Hancock County, 1.01 mi E of Garner
Measured
1 in hail
Reported by
Public
Coordinates
43.100, -93.600

Hail, Hancock

When
April 28, 8:16 PM CST
Where
Hancock County, 1.22 mi SE of Garner
Measured
0.75 in hail
Reported by
Public
Coordinates
43.090, -93.600

Report via mping.

Hail, Adair

When
April 28, 8:19 PM CST
Where
Adair County, 0.52 mi E of Adair
Measured
0.75 in hail
Reported by
Public
Coordinates
41.500, -94.640

Report via mping.

Hail, Cerro Gordo

When
April 28, 8:22 PM CST
Where
Cerro Gordo County, 0.5 mi E of Ventura
Measured
1 in hail
Reported by
Public
Coordinates
43.130, -93.470

Report via mping.

Hail, Cerro Gordo

When
April 28, 8:37 PM CST
Where
Cerro Gordo County, 1.47 mi NNW of Mason City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.170, -93.210

High Wind, Decatur

When
April 28, 8:51 PM CST
Where
Decatur forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

The Lamoni airport reported a non-thunderstorm wind gust of 62 mph with very light rain in the area and no lightning. Further north in the county a barn was damaged.

Thunderstorm Wind, Story

When
April 28, 8:53 PM CST
Where
Story County, 0.69 mi S of Ames Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.990, -93.620

Thunderstorm Wind, Story

When
April 28, 9:07 PM CST
Where
Story County, 2.16 mi ENE of Mc Callsburg
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
42.180, -93.360

A personal weather station gusted to 59 mph.

Thunderstorm Wind, Story

When
April 28, 9:07 PM CST
Where
Story County, 2.57 mi E of Nevada
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.020, -93.400

A personal weather station gusted to 58 mph.

High Wind, Decatur

When
April 28, 9:55 PM CST
Where
Decatur forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

The Chariton airport reported a non-thunderstorm wind gust of 61 mph with very light rain in the area and no lightning.

Thunderstorm Wind, Black Hawk

When
April 28, 10:27 PM CST
Where
Black Hawk County, Cedar Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.520, -92.450

Public report of powerlines down and trees damaged, along with minor roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251388, 1251389, 1251390, 1251391, 1251392, 1251393, 1251394, 1251387, 1251395, 1251396, 1251397, 1251398, 1251399, 1251400, 1251401, 1251402, 1251403, 1251408, 1251404, 1251405, 1251406, 1251409, 1251407.